Alert archive / Georgia / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Jacksonville, FL

August 3, 2003Coffee County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this flash flood warning at Aug 3, 2003, 8:49 PM EDT for Coffee County, Jeff Davis County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 8:49 PM EDT (00:49 UTC)
Expired
Aug 3, 2003, 9:45 PM EDT
In force
56 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, GA, Jeff Davis County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 040054
FFWJAX
GAC069-161-040145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
849 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN COFFEE COUNTY IN SOUTHEAST GEORGIA
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 945 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER WESTERN PORTIONS OF COFFEE AND JEFF DAVIS 
COUNTIES...IN PARTICULAR ALONG AND WEST OF STATE ROAD 268. DOPPLER 
RAINFALL ESTIMATES OF 3 TO 5 INCHES OF RAINFALL HAVE FALLEN AND THE 
STORMS CAUSING THE RAINFALL ARE MOVING VERY SLOWLY TOWARD THE 
NORTHEAST. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE 
POSSIBLE IN THE WARNING AREA. 

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY.

* BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE   
  THE DANGERS OF ROAD AND STREAM FLOODING. DRIVE VERY CAUTIOUSLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3197 8248 3146 8272 3151 8320 3202 8336
$$

ZAPPE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:11 PM EDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 3, 2:11 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT SUN AUG  3 2003

PRECIPITABLE WATER IS HIGH...GENERALLY ABOVE 1.9 INCHES FROM AREA
SOUNDINGS AGAIN THIS MORNING. HEAVY RAINS FROM SLOW MOVING STORMS
WILL RESULT. A REPEAT PATTERN AGAIN AS THE CONVECTION OVER THE NE
GULF MOVES INLAND INTO OUR CWA BY NOON. ALSO THE ATMOSPHERE IS SO
JUICY THAT SHOWERS POP ON THE EAST COAST SEABREEZE AS SOON AS IT
FORMS ALONG THE BEACHES. MOST OF THE CONVECTION WILL BE FINISHED BY
6 PM WHEN THE EVENING PERIOD OFFICIALLY BEGINS AND 30%-40% POPS
SHOULD SUFFICE FOR THE EVENING HOURS.

PUBLIC...PERSISTENT SOUTHWESTERLY FLOW AND A WET PATTERN WILL
CONTINUE FOR DURATION OF THIS FORECAST. THE UPPER TROUGH WILL DRIFT
EWD AND INTO OUR REGION ON TUESDAY...WITH A SERIES OF SHORT WAVES
ROTATING THROUGH THE BASE OF THE TROUGH. THE RIDGE AXIS WILL BE DRIFT
SOUTH OF THE AREA NEXT DAY OR TWO AND WILL BECOME SUPPRESSED OVER
SOUTH FL BY WEEKS END AS A COLD FRONT MOVES INTO THE SOUTHEAST. THIS
FRONT SHOULD STALL JUST NORTH OF THE FCST AREA...WHICH MEANS LIKELY
POPS FOR MUCH OF THE SHORT TERM AND EXTENDED PERIOD. A RIDGE TO THE
SOUTH AND FRONT TO THE NORTH HAS RESULTED IN ABOVE NORMAL RAINFALL
THIS SUMMER. WEST COAST SEABREEZE WILL CONTINUE TO ENTER OUR SWRN
ZONES LATE MORNING AND TYPICALLY MEET THE EAST COAST SEABREEZE NEAR
OR EAST OF THE TRAIL RIDGE. MAX TEMPS WILL GENERALLY RUN IN THE UPPER
80S...BELOW CLIMO DUE TO EARLY ONSET OF CONVECTION.

MARINE...THE UPPER LOW NORTH OF THE BAHAMAS HAS ENHANCED STORMS
OFFSHORE AND MAINLY BEYOND OUR COASTAL WATERS. THIS LOW WILL MOVE
NE OVER NEXT 24 HOURS. NO HEADLINES IN CWF. FLOW WILL SHIFT TO SW ON
MONDAY INCREASING TO 10-15 KT.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 89 72 90 / 40 60 30 60
SSI 73 88 73 89 / 40 60 30 60
JAX 73 89 73 91 / 40 60 30 60
SGJ 74 88 74 89 / 40 60 30 60
GNV 72 89 73 90 / 40 60 30 60
OCF 72 89 73 90 / 40 60 30 60

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MKT/MZ
Hazardous weather outlook, Aug 3, 11:37 AM EDT, 9 hours 12 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-032145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AFTERNOON SEABREEZES WILL AGAIN COMBINE WITH A MOIST AND UNSTABLE
ATMOSPHERE TO RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS. THE
STORMS WILL MOVE SLOWLY NORTH AND BE ACCOMPANIED BY DEADLY CLOUD TO
GROUND LIGHTNING...HEAVY RAINFALL POSSIBLY IN EXCESS OF 2 INCHES IN
SOME AREAS...AND POSSIBLE WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...SCATTERED
THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MT

In the hours before

Special weather statement, Aug 3, 4:37 PM EDT, 4 hours 12 minutes before
FLZ032-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES NORTH OF MIDDLEBURG TO 11 MILES SOUTH OF PENNEY FARMS...WITH
LITTLE MOVEMENT. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MIDDLEBURG...PENNEY FARMS...DOCTORS INLET AND
ASBURY LAKE THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION SLOW MOVING STORMS WILL LIKELY CAUSE PONDING ON AREA
ROADWAYS.

ZAPPE
Special weather statement, Aug 3, 5:30 PM EDT, 3 hours 19 minutes before
FLZ040-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600
PM...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF FORT MCCOY...MOVING
NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND FORT MCCOY...CITRA AND BURBANK THROUGH 600 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IN ADDITION...HEAVY SUSTAINED RAINFALL MAY CREATE LOCALIZED
FLOODING ALONG LOW LYING AREAS.

DEESE
Special weather statement, Aug 3, 5:52 PM EDT, 2 hours 57 minutes before
FLZ037-032230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF JOHNSON...OR ABOUT 8
MILES SOUTH OF INTERLACHEN...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MANNVILLE...HOLLISTER AND
FLORAHOME THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION...HEAVY SUSTAINED RAINFALL MAY CREATE LOCALIZED FLOODING
ALONG LOW LYING AREAS.

DEESE
Special weather statement, Aug 3, 6:55 PM EDT, 1 hour 54 minutes before
GAZ150-152-164-032345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
655 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON...EASTERN WARE AND WESTERN BRANTLEY COUNTIES FOR STRONG
THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM EDT...

AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF RACE POND...OR
ABOUT 8 MILES NORTHEAST OF STEVEN FOSTER STATE PARK...MOVING NORTH AT
20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE
POND...WAYCROSS...SUNNYSIDE...HOBOKEN AND DEENWOOD THROUGH 745 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...
HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS.

ZAPPE
Special weather statement, Aug 3, 8:03 PM EDT, 46 minutes before
GAZ132-133-040045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
803 PM EDT SUN AUG 3 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND
JEFF DAVIS COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 845 PM EDT...

AT 803 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF PRIDGEN...OR ABOUT
4 MILES NORTHWEST OF BROXTON...MOVING NORTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RED BLUFF...
PRIDGEN...BROXTON...SNIPESVILLE AND HAZLEHURST THROUGH 845 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE
PONDING ON AREA ROADWAYS.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:33 PM EDTFlash Flood WarningJAXAppling87 min

Nearby

Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.